Alert archive / Minnesota / Tornado Warnings in 2003
Tornado Warning 8, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 2, 2003, 6:25 PM CDT for Aitkin County, Itasca County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 6:25 PM CDT (23:25 UTC)
- Expired
- Jul 2, 2003, 7:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Aitkin County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 104 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
912 WFUS53 KDLH 022325 TORDLH MNC001-061-030030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 624 PM CDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 730 PM CDT * AT 624 PM CDT...DOPPLER RADAR INDICATED A TORNADO 15 MILES WEST OF HILL CITY...OR ABOUT 22 MILES SOUTHWEST OF GRAND RAPIDS...MOVING EAST AT 30 MPH. * THIS TORNADO WILL BE NEAR... HILL CITY AROUND 650 PM... JACOBSON AND SWAN RIVER AROUND 715 PM... IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME... CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD LAT...LON 4716 9374 4691 9375 4690 9326 4717 9324 $$ CRS/EJS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:49 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 2, 3:49 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 349 PM CDT WED JUL 2 2003 DISCUSSION WILL BE SHORT DUE TO ANTICIPATED SEVERE WEATHER. NEAR SEVERE MCS NOW INTO NW MN WILL CONTINUE TO MOVE EASTWARD IN MN CWFA. TSRA WILL HOLD OFF IN NW WI UNTIL LATER THIS EVENING AS ATMOSPHERE IS WELL CAPPED. EXPECT MCS TO CONTINUE THROUGH THE NIGHT OVER THE FA...DIMINISHING AFTER MIDNIGHT IN WESTERN TIER OF FA. BULK OF THE TSRA WILL BE OVER BY 12Z THURSDAY...BUT MAY LINGER IN NW WI. A BREAK IN THE ACTION FOR THE REMAINDER OF THURSDAY AS A PIECE OF SHORT WAVE ENERGY DUE TO ARRIVE IN THE AFTERNOON. TSRA WILL BREAK OUT ONCE AGAIN AND TRAVERSE THE FA IN THE LATE AFTERNOON. EXPECT ANOTHER MCS TO DEVELOP THURSDAY NIGHT OVER MAINLY EASTERN HALF OF FA THURSDAY EVENING AND LINGER INTO NW WI. NO PCPN EXPECTED ON FRIDAY. .DLH...NONE. GSF
Hazardous weather outlook, Jul 2, 12:51 PM CDT, 5 hours 34 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031230- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1251 PM CDT WED JUL 2 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT IN A PORTION OF NORTHEAST MINNESOTA... ...MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY IN NORTHWEST WISCONSIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR NORTHEASTERN MINNESOTA WEST OF A LINE FROM CRANE LAKE TO GRAND RAPIDS TO BRAINERD FOR LATE THIS AFTERNOON AND TONIGHT. TO THE EAST OF THIS LINE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN FOR TONIGHT. SHOWERS AND THUNDERSTORMS WILL FORM ALONG A COLD FRONT OVER THE DAKOTAS TODAY AND MOVE INTO WESTERN MINNESOTA THIS AFTERNOON. THIS SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO MOVE EAST ACROSS NORTHERN MINNESOTA TONIGHT AND PUSH INTO NORTHWESTERN WISCONSIN BY MIDNIGHT. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. CLOUD TO GROUND LIGHTNING IS LIKELY WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN WISCONSIN...SOUTH OF A LINE FROM SIREN TO PARK FALLS FOR THURSDAY AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE IN NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THURSDAY AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE FROM STRONGER THUNDERSTORMS. CLOUD TO GROUND LIGHTNING IS LIKELY WITH THE THUNDERSTORMS. ADDITIONALLY...THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTH CENTRAL MINNESOTA...AND TONIGHT IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH GSF
In the hours before
Local storm report, Jul 2, 4:40 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0440 PM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0436 PM BIGFORK MN 70 MPH TSTORM WIND
07/02/03 NORTHEAST ITASCA 70+ MPH WINDS WITH 6-8
INCH DIAMETER TREES DOWN.
CLCLocal storm report, Jul 2, 5:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0508 PM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 10 NE DEER RIVER MN 80 MPH TSTORM WIND
07/02/03 SOUTHERN ITASCA TREES DOWN.
CLCThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:55 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 50 min |
| Jul 2, 5:08 AM CDT | Special Marine Warning | DLH | 2 hr | |
| Jul 2, 5:43 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 62 min |
| Jul 2, 7:04 AM CDT | Special Marine Warning | DLH | 116 min | |
| Jul 2, 7:04 AM CDT | Special Marine Warning | DLH | 116 min | |
| Jul 2, 3:53 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Koochiching | 52 min |
| Jul 2, 4:35 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 55 min |
| Jul 2, 4:45 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 60 min |
| Jul 2, 5:15 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 60 min |
| Jul 2, 5:33 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 57 min |
| Jul 2, 5:42 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 63 min |
| Jul 2, 6:01 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 59 min |
| Jul 2, 6:01 PM CDT | Tornado Warning | DLH | Cass | 59 min |
| Jul 2, 6:03 PM CDT | Tornado Warning | DLH | Cass | 57 min |
| Jul 2, 6:43 PM CDT | Tornado Warning | DLH | Cass, Crow Wing | 62 min |
Nearby
Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.